Drug Reaction - Western SummaryWestern Medicine Summary

Western Medicine

Western Summary

A drug reaction is an allergic reaction in response to a medication.

Symptoms

 Manifested on the skin, it occurs in approximately 2-5% of hospitalized patients and 1% of outpatients, usually appearing within 1-2 weeks after the offending medication is taken. If the person is re-exposed to the drug, the rash can appear in as fast as one day and, in some cases, as slow as months. Up to 95% of drug reactions are present in the form of a rash composed of scattered red spots, also known as a morbilliform rash, with multiple scattered pink, flat, round marks that range from the size of a pea to the size of a nickel. The rash can be itchy, burning, or painful and occasionally affects the mouth, eyes, and genitals. Drugs can also cause itching and a change in skin sensation without an obvious rash.  A drug induced rash can also have other symptoms away from the skin, such as fever, chills, lymph node swelling, joint pain, muscle aches, vomiting, and diarrhea. In rare cases, a drug reaction can cause damage in the internal organs such as the liver, intestines, kidney, lungs, heart, and thyroid. 

Other forms of drug reaction include:

  • Acne-like 
  • Lupus-like
  • Bruising
  • Skin-blistering
  • Erythroderma: > 90% body surface area involvement with skin redness, burning, and peeling 
  • Urticaria: itchy hives that come and go within 24 hours 
  • Angioedema: swelling of the eyelids, lips, tongue, and throat
  • Fixed drug reaction: a round red, purple to brown rash that occurs at the exact same location every time the same drug is taken
  • Vasculitis: inflammation and destruction of the blood vessels
  • Other more serious, potentially life-threatening drug reactions are Acute Generalized Exanthematous Pustulosis (AGEP), Drug Hypersensitivity Syndrome, Erythema Multiforme, Stevens-Johnson syndrome, and Toxic Epidermolytic Necrolysis.

Causes

The reaction is caused by an abnormal and exaggerated immune reaction to one of the medications. It occurs more commonly when administered systemically (oral, subcutaneous, intramuscular, or IV routes) rather than by the topical route. Some of the common medications that can cause drug reactions are antibiotics, anti-seizure, gout, and blood pressure medications. People who are on multiple medications are more likely to get drug reactions. Ironically, even though drug reactions are caused by an overactive immune response to the drug, people with weakened immune functions, as a result of HIV, cancer, chemotherapy, or other medications, are more likely to get drug reactions.

Treatments

The most important action to take is to stop the medication responsible for the drug reaction.

Mild cases can be treated with topical steroids and should resolve within 2-3 weeks after stopping the causative medication. More serious drug reactions may require the use of prednisone or a similar systemic steroid. 

Life-threatening reactions such as Stevens-Johnson syndrome may require around-the-clock supportive care in the hospital or even in the intensive care unit for support. Medications that suppress the immune system may be useful if given early in the event of a severe drug reaction.